JOURNAL ARTICLE
REVIEW

Potential dangers from topical preparations containing methyl salicylate

T Y Chan
Human & Experimental Toxicology 1996, 15 (9): 747-50
8880210
Methyl salicylate (oil of wintergreen) is widely available in many over-the-counter liniments, ointments, lotions or medicated oils for the relief of musculoskeletal aches and pains. Ingestion of methyl salicylate poses the threat of severe, rapid-onset salicylate poisoning because of its liquid, concentrated form and lipid solubility. Excessive usage of these preparations in patients receiving warfarin may result in adverse interactions and bleedings. Methyl salicylate in topical analgesic preparations may cause irritant or allergic contact dermatitis and anaphylactic reactions. Physicians should fully appreciate the potential dangers from topical preparations containing methyl salicylate.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
8880210
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"